Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 281, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 1, 2024, 8:54 PM CDT for Morton County, Stevens County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2024, 8:54 PM CDT (01:54 UTC)
- Expired
- Aug 1, 2024, 9:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Morton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 171 km from the middle of the area, began a volume at 01:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.9 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1564 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 2974 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
898
WUUS53 KDDC 020154
SVRDDC
KSC129-189-020230-
/O.NEW.KDDC.SV.W.0281.240802T0154Z-240802T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
854 PM CDT Thu Aug 1 2024
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southeastern Morton County in southwestern Kansas...
Southwestern Stevens County in southwestern Kansas...
* Until 930 PM CDT.
* At 853 PM CDT, a severe thunderstorm was located near Wilburton,
moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southeastern Morton and southwestern Stevens Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 10193 3721 10178 3711 10138 3699 10145
TIME...MOT...LOC 0153Z 215DEG 11KT 3701 10172
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TURNER1 follow-up statement
186
WWUS53 KDDC 020205
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
905 PM CDT Thu Aug 1 2024
KSC129-189-020230-
/O.CON.KDDC.SV.W.0281.000000T0000Z-240802T0230Z/
Morton KS-Stevens KS-
905 PM CDT Thu Aug 1 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SOUTHEASTERN MORTON AND SOUTHWESTERN STEVENS COUNTIES...
At 904 PM CDT, a severe thunderstorm was located near Wilburton,
moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Elkhart, Rolla, and Wilburton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3700 10193 3721 10178 3711 10138 3699 10145
TIME...MOT...LOC 0204Z 215DEG 11KT 3704 10169
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
TURNERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 8:10 PM CDT, 44 minutes earlier. Its key messages:
- Scattered thunderstorms possible near the Oklahoma border Thursday night and early Friday morning.
- A brief shot of cooler, or should we say more seasonal, temperatures return to southwest Kansas Friday and Saturday.
- Another warming trend late this weekend and early next week will warm temperatures back into the triple digits.
Area forecast discussion, Aug 1, 8:10 PM CDT, 44 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 810 PM CDT Thu Aug 1 2024 ...Updated Discussion... .KEY MESSAGES... - Scattered thunderstorms possible near the Oklahoma border Thursday night and early Friday morning. - A brief shot of cooler, or should we say more seasonal, temperatures return to southwest Kansas Friday and Saturday. - Another warming trend late this weekend and early next week will warm temperatures back into the triple digits. && .UPDATE... Issued at 810 PM CDT Thu Aug 1 2024 Thunderstorms have remained well south, southwest and west of SW KS this evening, with 3 small MCSs over the northeast Texas panhandle (where infrared cloud tops have been as cold as -80C), northeast New Mexico/NW Panhandles, and southeast Colorado. Model guidance is doing a rather poor job of initializing and forecasting this activity, but all activity has shown a weakening trend over the past hour. Mesoanalysis shows a pool of strong instability over southwest zones as of 8 pm, with MLCAPE as high as 3000 J/kg, so additional updraft generation is probable over the southwest zones through the night, as outflows from previous storms interact with the moist/unstable environment. SPC maintained marginal 5% hail/wind probability overnight, and certainly some strong outflows cannot be ruled out, but high end severe weather is not expected. Kept scattered pops focused on the southern zones, adjacent to Oklahoma, through the night. Models show little thermal change in the lower atmosphere Friday versus Thursday, so 90s will again prevail Friday afternoon. Highest heat indices will top out near 100 briefly/locally at peak heating Friday afternoon, which is below heat advisory criteria, and no heat headlines are in effect for Friday. && .DISCUSSION... Issued at 245 PM CDT Thu Aug 1 2024 As of 2pm this Thursday afternoon, radar already showed convection already developing north of a surface boundary across northeast New Mexico and portions of southeast Colorado, where the CAMS indicates a 400-200 PVU anomaly near the right entrance region of a 250mb jet, moving from northeast New Mexico towards southwest Kansas. Additionally, 850mb to 700mb warm air advection is occurring. Also across southwest Kansas, a narrow band of elevated isolated thunderstorms is attempting to develop in an area with some 700-500 wind convergence and weak frontogenesis. Based on the current convection and mid-level instability and shear, there will be low chances for isolated to widely scattered thunderstorms late today across southwest Kansas due this mid level forcing. However, the better chance for thunderstorms will be this evening and early tonight as the New Mexico upper wave moves into southwest Kansas. CAMS are in good agreement with this scenario, keeping the opportunity for convection near the right entrance region of the 250mb jet and southwest of the 700mb wind convergence area. At this time, the severe weather risk from these thunderstorms appears low, although some wind gusts of 50 mph or greater and small hail cannot be ruled out late today and early this evening. Ensemble clusters today are showing good agreement with an upper level ridge axis retrograding into the Western United States through the weekend period, as an upper low located over Minnesota earlier this morning moves south into the Ohio Valley. As this upper low moves towards the Ohio Valley, an area of high pressure at the surface will exit central Canada and move into the mid Mississippi Valley and portions of the Central Plains. Surface to 850mb easterly flow around this high pressure area will spread cooler air into western Kansas late this week and early this weekend, resulting in a period of cooler, or more seasonal, temperatures for early August across southwest Kansas. Short term ensembles show a standard deviation of less than 5C in 850mb temperatures each evening through 00z Monday. During this period, mean 850mb temperatures will range from 26 to 28C at 00z Saturday, then fall back to 24 to 26°C by 00z Sunday. This supports the latest NBM forecast, predicting highs in the low to mid 90s early this weekend. If any adjustments are needed, it might be to raise temperatures several degrees west of Highway 283, as some ensemble clusters are beginning to show warmer air spreading from eastern Colorado into far western Kansas. Late this weekend into early next week, all ensemble clusters show a warming trend returning to southwest Kansas as the upper high moves east and expands across the Rockies and into the Central Plains. Given this, along with the mean 850mb temperature trends and the ongoing low ensemble 90th to 10th percentile spread (5C or less) in these temperatures across southwest Kansas, there is no reason to dispute the current NBM warming trend for the first half of next week. Early next week, we will also be closely monitoring an upper ridge developing near the west coast of British Columbia, as an upper level trough drops south across western Canada towards the northern Rockies. The latest ensemble clusters appear to show at least three different solutions after 00z Wednesday, resulting in low confidence (<30%) regarding the timing and magnitude of our next cool down late next week. Currently, 50-60% of the ensemble clusters suggest the cold front will cross southwest Kansas by 00z Friday. However, when examining the 10th to 90th percentile spread in the 850mb temperatures, there is a 10 to 15C difference extending from southern Kansas to southern Nebraska. This indicates that even though the majority of ensemble clusters (50-60%) suggest a cold frontal passage on Thursday, the exact timing and extent of cooling remain unclear. In summary, confidence is high (50-60%) for another cool down late next week, but confidence is low (<30%) regarding the magnitude of this cool down. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 500 PM CDT Thu Aug 1 2024 VFR will continue through this TAF period, with the possible exception of convective impacts at LBL, or less likely, DDC tonight. Radar and satellite imagery at 22z showed a large thunderstorm complex over northeast New Mexico. 12z ARW forecasts some of this activity to be near LBL at 03z Fri, and included VCTS/CB mention in the LBL TAF accordingly. 18z NAM also spreads activity near/south of DDC overnight, but it is just as likely thunderstorms remain south of DDC, so kept this TAF dry. Outside of thunderstorms, VFR will continue with light winds, generally with an easterly component, through Friday. && .DDC WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 8 PM CDT this evening for KSZ066- 081-090. Heat Advisory until 8 PM CDT this evening for KSZ080-086>089. && UPDATE...Turner DISCUSSION...Burgert AVIATION...Turner
Hazardous weather outlook, Aug 1, 2:16 AM CDT, 18 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 216 AM CDT Thu Aug 1 2024 KSZ030-031-043>046-061>066-074>081-084>090-020730- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 216 AM CDT Thu Aug 1 2024 /116 AM MDT Thu Aug 1 2024/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Heat indices will be near or above 100F for all zones Thursday afternoon, and in the 105-108F range in the Red Hills region and our far east zones. As a result, an Excessive Heat Warning is in effect for Stafford, Pratt, and Barber County through 8pm CDT, and a Heat Advisory is in effect for Seward, Meade, Clark, Comanche, and Kiowa County through 8pm CDT. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Springer
In the hours before
Local storm report, Aug 1, 3:38 PM CDT, 5 hours 16 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Dodge City KS
338 PM CDT Thu Aug 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM Hail 2 WNW Trego Center 38.90N 99.92W
07/31/2024 M1.00 Inch Trego KS Public
0644 PM Tstm Wnd Gst 2 SSW Cedar Bluff 38.78N 99.75W
07/31/2024 M66 MPH Trego KS Public
0650 PM Tstm Wnd Gst 6 S Ellis 38.86N 99.54W
07/31/2024 E61 MPH Ellis KS Trained Spotter
0705 PM Tstm Wnd Gst 3 W McCracken 38.62N 99.66W
07/31/2024 M62 MPH Ness KS Public
0746 PM Hail 6 S Bazine 38.36N 99.66W
07/31/2024 M0.50 Inch Ness KS Public
Report from mPING: Half-inch (0.50 in.).
0950 PM Tstm Wnd Gst Preston 37.76N 98.56W
07/31/2024 M64 MPH Pratt KS Public
1006 PM Tstm Wnd Gst 2 E Medicine Lodge 37.28N 98.55W
07/31/2024 M66 MPH Barber KS ASOS
Corrects the time of previous tstm wnd gst
report from 2 E Medicine Lodge. ASOS station
KP28 Medicine Lodge.
&&Special weather statement, Aug 1, 8:42 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Dodge City KS
842 PM CDT Thu Aug 1 2024
KSZ084-020215-
Morton KS-
842 PM CDT Thu Aug 1 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN MORTON COUNTY THROUGH
915 PM CDT...
At 842 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Elkhart, moving northeast at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southern Morton
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3700 10196 3706 10200 3724 10168 3699 10156
TIME...MOT...LOC 0142Z 245DEG 8KT 3702 10187
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
TURNERThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 8:42 PM CDT | Special Weather Statement | DDC | Morton | 33 min |
| Aug 1, 9:16 PM CDT | Special Weather Statement | DDC | Morton | 44 min |
| Aug 1, 9:18 PM CDT | Special Weather Statement | DDC | Stanton | 42 min |
| Aug 1, 9:29 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton, Stevens | 46 min |
| Aug 1, 9:49 PM CDT | Special Weather Statement | DDC | Seward, Stevens | 41 min |
| Aug 1, 10:01 PM CDT | Special Weather Statement | DDC | Stanton | 44 min |
| Aug 1, 10:12 PM CDT | Special Weather Statement | DDC | Grant | 33 min |
| Aug 1, 10:29 PM CDT | Special Weather Statement | DDC | Haskell, Seward | 46 min |
| Aug 1, 10:52 PM CDT | Special Weather Statement | DDC | Grant, Haskell, Meade, Seward, Stevens | 38 min |
| Aug 1, 11:04 PM CDT | Severe Thunderstorm Warning | DDC | Gray, Haskell, Meade, Seward | 26 min |
| Aug 1, 11:16 PM CDT | Special Weather Statement | DDC | Comanche | 44 min |
| Aug 1, 11:28 PM CDT | Special Weather Statement | DDC | Gray, Meade | 47 min |
| Aug 2, 12:01 AM CDT | Special Weather Statement | DDC | Comanche | 29 min |
| Aug 2, 12:07 AM CDT | Special Weather Statement | DDC | Barber | 23 min |
| Aug 2, 12:26 AM CDT | Special Weather Statement | DDC | Clark | 34 min |
| Aug 2, 12:33 AM CDT | Special Weather Statement | DDC | Barber | 42 min |
| Aug 2, 1:15 AM CDT | Special Weather Statement | DDC | Barber | 30 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.